Texas, 2009

Flash Flood in Texas, May 22, 2009

May 22, 2009 · NWS MAF · 1 event in 1 county or zone

Early morning soundings on this day showed deep layer moisture from Midland, TX to El Paso, TX. This, combined with a mid level trough axis near the region, resulted in heavy rainfall over the mountainous terrain of West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Early morning soundings on this day showed deep layer moisture from Midland, TX to El Paso, TX. This, combined with a mid level trough axis near the region, resulted in heavy rainfall over the mountainous terrain of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 1:28 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 22, 1:28 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT FRI MAY 22 2009

.DISCUSSION...
ELP/MAF SOUNDINGS AND WATER VAPOR REVEAL DEEP LAYER MSTR IN PLACE
ACRS W TX/SE NM. WATER VAPOR ALSO SHOWS PARENT MID/UPPER LOW IS
IN SRN AZ. GFS DEPICTION OF 7H THETA-E FITS WELL WITH CONCEPTUAL
MODEL AND WATER VAPOR. RADAR INDICATES MOST PRECIP IS WITHIN THIS
THETA-E RIDGE AND JUST N OF MID LEVEL TROF AXIS. VISIBLE IMAGERY
INDICATES THAT INSOLATION IS BEST ACRS MTNS AND ERN PB THIS
AFTERNOON AND THESE AREAS ARE RECOVERING AND EXPECT SCT SHRA/TSRA.
SEEMS THAT MOST OF TRANS PECOS WOULD BE TIED FAIRLY CLOSE TO DIURNAL
HEATING. FARTHER N INTO PB/SE NM THERE ARE INDICATIONS THAT PRECIP
WILL DEVELOP OVERNIGHT WITHIN EWD-NEWD MOVING MID LEVEL THETA-E
RIDGE AXIS IN PROXIMITY TO WHERE NAM INDICATES LOW LEVEL CONVERGENCE
WILL INCREASE. GOOD AGREEMENT THAT NW-SE ORIENTED BAND OF PRECIP
WILL DEVELOP BY 12Z. THIS SIGNAL HAS BEEN APPARENT THE LAST FEW
DAYS. MID LEVEL TROF AXIS WILL PROBABLY BE N OF OR IN NRN CWFA SAT
PM SO BETTER LIFT WOULD TEND TO BE N...BUT MID LEVEL FLOW WILL STILL
BE WEAK AND PLAINS MAY BE SLOW TO RECOVER...DEPENDING HOW MUCH MORNING
PRECIP THERE IS. MID LEVEL THETA-E RIDGE MAY STILL BE IN PLACE
AND WITH MORE INSOLATION IN THE SW SLGHT CHC/CHC POPS STILL
WARRANTED. WARMER WX SUN IN THE W AND SHOULD BE DRIER FOR THE
MOST...SIMILAR TO GFS. NAM STILL HOLDS PRECIP ACRS PB SUN WHERE
THERE MAY BE CHANCE FOR SHRTWV ENERGY IN SLIGHTLY DIFLUENT SHORT
FETCH NW MID LEVEL FLOW. TEMPS ACRS PB SHOULD STILL BE BLO NORMAL
SUN ALTHOUGH WARMER. DRIER/WARMER MID LEVEL AIR SHOULD HELP BRING
AND END TO PRECIP CHANCES MONDAY WITH TEMPS BACK INTO THE 90S. 5H
LOW MOVES INTO DESERT SW TUE WITH SW MID LEVEL FLOW DEVELOPING.
MEANWHILE COLD FRONT WILL BE N INVOF PANHANDLE...SO PROBABLY STILL
DRY...AND CERTAINLY WARM. 85H TEMPS 26C WILL KEEP HIGH TEMPS IN
THE 90S ACRS PB. GFS HAS SLOWED ITS MOVEMENT OF THE FRONT FROM
YESTERDAY AND HAS DRIER FCST WED...BUT STILL DEVELOPS PRECIP THUR
AS DOES ECMWF. WEAK NW MID LEVEL FLOW IN ADVANCE OF SHRTWV RIDGING
FRI. ATTP WILL MAKE LITTLE CHANGE TO WED/THUR IN LIEU OF ANYTHING
BETTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  77  61  82  /  40  40  30  20
CARLSBAD NM                55  77  58  86  /  50  10  10  10
DRYDEN TX                  62  86  64  89  /  30  20  10   0
FORT STOCKTON TX           58  80  61  88  /  40  20  10   0
GUADALUPE PASS TX          52  77  55  84  /  60  10  10  10
HOBBS NM                   59  75  57  85  /  40  30  10  30
MARFA TX                   49  75  48  82  /  40  20  10   0
MIDLAND INTL AIRPORT TX    61  79  62  85  /  40  40  10  20
ODESSA TX                  60  79  61  84  /  30  30  10  20
WINK TX                    60  82  62  91  /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 22, 12:38 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CDT FRI MAY 22 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CDT FRI MAY 22 2009 /1238 PM MDT FRI MAY 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ALONG AND WEST OF THE PECOS RIVER WITH
MORE ISOLATED SHOWERS AND STORMS TO THE EAST. THE RISK OF SEVERE
STORMS WILL BE LOW...HOWEVER SLOW MOVEMENT OF THE STORMS MAY ALLOW
FOR LOCALLY HEAVY RAINFALL AMOUNTS THAT COULD LEAD TO ISOLATED
FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL LIKELY SPREAD EAST INTO THE
PERMIAN BASIN SATURDAY AND SUNDAY. THE RISK OF SEVERE STORMS WILL
STILL BE LOW...HOWEVER SLOW MOVEMENT OF THE STORMS MAY ALLOW FOR
LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 222 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jeff Davis

When
May 22, 2:45 PM CST to 4:00 PM CST
Where
Jeff Davis County, 1.38 mi WNW of Ft Davis to 1.31 mi WNW of Ft Davis
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.590, -103.900

Several road closures were reported by the fire department in Fort Davis, TX.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169907.